1996 The fast diffusion equation with logarithmic nonlinearity and the evolution of conformal metrics in the plane
Juan R. Esteban, Ana Rodríguez, Juan L. Vázquez
Adv. Differential Equations 1(1): 21-50 (1996). DOI: 10.57262/ade/1366896313


We consider the nonlinear equation $$ u_t = \Delta \log u $$ posed in two space dimensions. For the Cauchy problem with radially symmetric data, we investigate the existence of solutions, both global and local in time, as well as the question of uniqueness/multiplicity. The most striking result is as follows: for every radial $u(x,0)\in L^1(\mathbf{R}^2)$ there exists a unique maximal solution $u\in C^\infty(\mathbf{R}^2\times (0,T))$ of the Cauchy problem, characterized by the additional property \begin{equation} \int_{\mathbf{R}^2} u(x,t)\,dx= \int_{\mathbf{R}^2} u(x,0)\,dx -4\pi\,t\,, \tag{*} \end{equation} and, accordingly, the existence time is $T=\int u(x,0)\,dx/4\pi\,$. We then interpret the solutions as the conformal factor of a metric in $\mathbf{R}^2$ evolving by Ricci flow; formula (*) is a version of Gauss-Bonnet's Theorem. The solution here described is not unique if one weakens the equality (*) into an inequality $\le\,$. We thus obtain infinitely many nonmaximal solutions of the Cauchy problem having different behaviors (more precisely fluxes) at $r=+\infty\,$. One of these options, namely the solution corresponding to formula (*) with last term $-8\pi t$, describes the evolution of a complete compact surface under Ricci flow. For data $u(x,0)$ with infinite integral solutions are unique.


Download Citation

Juan R. Esteban. Ana Rodríguez. Juan L. Vázquez. "The fast diffusion equation with logarithmic nonlinearity and the evolution of conformal metrics in the plane." Adv. Differential Equations 1 (1) 21 - 50, 1996. https://doi.org/10.57262/ade/1366896313


Published: 1996
First available in Project Euclid: 25 April 2013

zbMATH: 0844.35056
MathSciNet: MR1357953
Digital Object Identifier: 10.57262/ade/1366896313

Primary: 35K55
Secondary: 53A30 , 53C21

Rights: Copyright © 1996 Khayyam Publishing, Inc.


This article is only available to subscribers.
It is not available for individual sale.

Vol.1 • No. 1 • 1996
Back to Top